Have you ever heard about Toxic Epidermal Necrolysis?  Until reading about the beautiful Eva Uhlin’s ordeal with it, neither did I.  It turns out that Toxic Epidermal Necrolysis is a horrible dermatological reaction to some medications, killing nearly 40% of those that suffer from it.  While the disease is extremely rare, less than 1 in a million suffer from it, it is still extremely fatal, and likewise grotesque.

Toxic epidermal necrolysis (TEN), also known as Lyell‘s syndrome, is a life-threatening dermatological condition that is frequently induced by a reaction to medications. It is characterized by the detachment of the top layer of skin (the epidermis) from the lower layers of the skin (the dermis) all over the body.

There is broad agreement in medical literature that TEN can be considered a more severe form of Stevens-Johnson syndrome, and debate whether it falls on a spectrum of disease that includes erythema multiforme. Some authors consider that there is an overlap between the two syndromes (usually between 10% and 30% of skin detachment).

The incidence is between 0.4 and 1.2 cases per million each year.

Source: en.wikipedia.org

 

Eva Uhlin was unfortunately one of those cases.  In September of 2005 Eva felt ill and decided to take some medicine.  After taking Paracetamol to treat her symptoms, Eva went to bed only to wake up completely deformed.  Her face was covered in sores and she claims she couldn’t recognize herself.

Being a beautiful you girl, Eva took this extremely hard. 

“As well as the pain, the affect that the reaction had on my confidence for that time was pretty terrible. I was so ashamed of the way I looked. I hated anybody to see me.”Source: www.telegraph.co.uk

It took years of treatment, but now Eva is beautiful once more.  Everyone is very happy for her, especially the boys living in her area. 

 

Professor Folke Sjoeberg, one of the doctors who treated Miss Uhlin, said that she had been lucky to recover from the rare condition.

“The condition is very uncommon and it strikes only one in a million people. With this condition you have to just let it run its course because there is no way to stop it,” he said.

“I’m very glad that Eva has done so well after all that happened.”

Source: www.telegraph.co.uk

 

Eva, best of luck to you.  After an ordeal like that, I am sure taking medicine is something that you will think twice before doing.

Headline stolen from Fark

LEAVE A REPLY